Generic Name: aspirin & dipyridamole
Drug Class: antiplatelet agent
Aggrenox is an oral prescription drug used to reduce the risk of stroke among patients who had transient brain ischemia. It is also used for patients who have completed an ischemic stroke due to thrombosis.
This is available in Aggrenox 25 mg aspirin/200 mg extended-release dipyridamole capsules.
Aggrenox Mechanism of Action
This drug has two antithrombotic actions. First, it inhibits platelet aggregation through the irreversible platelet cyclooxygenase inhibition, which results in the hampering of the generation of a powerful inducer of platelet aggregation and vasoconstriction. Second, it also inhibits the uptake of adenosine into erythrocytes, platelets, and epithelial cells.
How to Take Aggrenox
It is necessary to read the information leaflet or medication guide provided by a healthcare provider before beginning to use Aggrenox. You must not take any medication unless you have understood the uses and directions. For more medical advice or information, consult your doctor or pharmacist.
This capsule is only meant to be taken by mouth. This is usually prescribed twice a day, once in the morning and in the evening. It can be consumed with or without food. Swallow the capsule entirely and drink fluids right after. Cutting or crushing this product is not recommended as doing so can release Aggrenox at once.
Make a dosing schedule. Do not increase or decrease your Aggrenox dose. You should also not take this oral drug more frequently than advised.
Aggrenox Side Effects
Mild & Common Side Effects:
-Nausea and vomiting
Severe Side Effects:
-Easy bruising or bleeding
-Loss of appetite
-Changes in urine output
-Yellowish eyes and skin
-Persistent abdominal pain
-Signs of bleeding in the brain or stroke
-Symptoms of heart attack
Note that this is not a full/complete list of the side effects of Onglyza.
If you experience severe or persistent adverse reactions, discontinue medication and talk to your doctor or healthcare professional.
Warnings and Precautions
Do not take this prescription drug if you have a known allergy to aspirin, dipyridamole, salicylates, NSAIDs, or any inactive ingredients the capsule may contain. Always be watchful for any signs of serious allergic reactions, including trouble breathing, swelling of the face and neck, severe dizziness, swollen lymph nodes, hives/itchiness, and skin rashes. If this occurs, stop taking this oral medication and seek emergency medical help immediately.
Aggrenox may be contraindicated for people with a history of bleeding problems, aspirin-sensitive asthma, low blood pressure, stomach problems, heart problems, kidney disease, liver disease, nasal polyps, and myasthenia gravis. Also, due to possible drug interactions, you should discuss all the prescription medications, nonprescription medications, supplements, and herbal products you are taking.
Dizziness is a common adverse reaction of Aggrenox. Practice safety caution when doing tasks that would need alertness, especially driving. You must also limit your consumption of alcoholic drinks.
This oral drug can possibly cause stomach bleeding. Daily use of tobacco or smoking can further increase this risk. As much as possible, try to limit substances that can cause bleeding, such as alcohol and nicotine.
Patients under the age of 18 should not take this medication or other aspirin-like drugs if they have acquired flu, chickenpox, or any undiagnosed illness. Doing this can increase the risk of a rare but serious condition called Reye’s syndrome.
Pregnant and breastfeeding moms must take this oral drug only if extremely necessary. It is essential to discuss all the possible risks with a healthcare provider.
Frequently Asked Questions (FAQs)
What is Aggrenox used for?
This oral medication is used to lessen the risk of stroke. This is usually given among patients who had a transient ischemic attack or had a previous stroke due to a blood clot.
Is Aggrenox an anticoagulant?
Aggrenox drug class is antiplatelet. It works by preventing platelets from clumping and clots from growing.
What is the Aggrenox half-life?
Aspirin has a half-life of two to three hours. On the other hand, dipyridamole has a half-life of thirteen hours.
Are Aggrenox and Plavix the same?
While the former is used to reduce the risk of clot formation and stroke, Plavix is a blood thinner that prevents blood clots following a heart attack or surgery.
Is Aggrenox the same as aspirin?
Although this medication contains aspirin, it is different from aspirin alone. This prescription product is a combination of aspirin and dipyridamole.
Can I buy Aggrenox over the counter?
This product is a prescription drug. You need to have a valid prescription before purchasing from any pharmacy.
How much does Aggrenox cost?
Click here to see the list of prices on this page. Get the best deals when you order your prescription drugs from PharmaPassport.